Q. I went through menopause several years ago and have struggled ever since with vaginal dryness and pain. A few years ago I used Premarin cream, but it was messy and smelly and I was scared that it might promote cancer.

Vitamin E soft gels as vaginal suppositories were not messy. They did help some, but the physician’s assistant at our clinic said I shouldn’t use vitamin E that way.

Replens helps slightly with the dryness but not with the pain. I’ve recently seen TV ads for a pill called Osphena that is supposed to treat this. What can you tell me about that option?

A. Osphena (ospemifene) was approved a year ago for postmenopausal women suffering from painful intercourse. Though it is not estrogen, vaginal tissues respond to it as if it were, becoming thicker and less fragile.

You might ask your doctor about trying these tablets for a short time. This drug might not be a long-term solution for you because uterine tissues respond to Osphena as if it were estrogen, increasing the risk for endometrial cancer. Women who have had a hysterectomy are not at risk of this problem and could use it without worrying. Any woman who develops vaginal bleeding while on Osphena should see her doctor promptly. Blood clots are another potential side effect.

Join Over 90,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. 29 Again
    wisconsin
    Reply

    I had such high hopes that Osphena would be the answer to my situation, but the first day I took it my face felt tight. The second day my face was on fire and swollen. I had to stop taking it and begin my search again for an answer.

  2. Garnet bell
    Corpus Christi Tx
    Reply

    I’m 58 and have been using osphena for over a year for my dryness and painful sex it works very well but it is very pricey i use to only pay $95.00 but because of my insurance Humana that I had to change toI have to pay $ 185.00 a month now so I can’t afford it anymore after this month . so I wish I could buy a generic brand or they could lower the price

  3. Julie
    MN
    Reply

    Hi, I am now 51 years old. I had a complete radical hysterectomy 5 years ago as I was at high risk for ovarian cancer. Sex became severely painful. Lubricants were OK for a while but still quite painful. I began Osphena 8 months ago. I think it works very well. I noticed a difference in just a week. My insurance covers $154 each month, I pay the additional $60. I feel that it is worth it. I haven’t noticed any side effects. I am very healthy, I run, no tobacco or alcohol. I still have hot flashes, I had hot flashes before Osphena, they have not increased. I’d suggest trying it.

  4. renay
    valdosta ga
    Reply

    I would like someone to share some light about the osphena because I am only 42 and I have a husband and between my sex drive and the hotflashes I am about to loose it I need something quick and fast.

    • Renee
      IL
      Reply

      I believe that Osphena actually has hot flashes as a SIDE EFFECT for some and certainly will not help them. You may instead need to use a more systemic source of estrogen to help the hot flashes – perhaps a Femring.

    • Garnet bell
      Reply

      Wow what insurance do you have with my insurance. I pay $185.00

  5. BJ
    Grenada, MS
    Reply

    I’m almost 52 and I’ve started taking Osphena. I’m just not sure about anything. One doctor recommends a hysterectomy. One says no need for that. I’ve been having a major discharge like yeast, but it’s not. I’ve learned it’s the lining of my uterus. Not a pretty picture I know.

    I need treatment, but I’m honestly scared of the prevalent warning of blood clots with Osphena. I’ve been through 2 surgeries since April. One was appendectomy. The other was a stomach sleeve. I don’t know if that increases my risk for blood clots or not. I just don’t know what to do. Any suggestions?
    I’m in such a state of indecision.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.